You are here

Acne drug may trigger depression

9th May 2006

There are concerns that a contraceptive pill used to treat acne could bring on bouts of depression.

Dianette, a licensed hormone treatment for acne, is under review by the Medicines and Healthcare Products Regulatory Authority (MHRA) following concerns raised by a charity about its psychological side effects.

The Adverse Psychiatric Reactions Information Link (April) voiced its concerns to the MHRA following complaints from some 100 women that they had suffered severe depression during a course on the drug.

One user of Dianette told the Guardian: "My depression was very bad and I have been deeply suicidal.

"I can't tell you the difference in my depression almost within one week of coming off the tablets. I had gone from someone barely able to function because of my depression to actually looking forward to a new day."

An MHRA spokesperson said that depression was labelled as a possible side effect of the drug and that the review would decide whether the warning needed increased prominence on the product.

A spokeswoman for Schering Health Care, the manufacturer of Dianette, insisted that it would happily cooperate with the MHRA review.